, Volume 58, Issue 1-2, pp 141-151
Date: 04 Feb 2009

A velocity matching car-following model on a closed ring in which overtaking is allowed

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Car-following models seek to describe the behaviour of a group of vehicles as they move along a stretch of road. In such models the behaviour of each vehicle is taken to be dependant on the motion of the vehicle in front and overtaking is not permitted. In this paper the effect of removing this ‘no-overtaking’ restriction is investigated. The resulting model is described in terms of a set of coupled time delay differential equations and these are solved numerically to analyse their post-transient behaviour under a periodic perturbation. For certain parameter choices this behaviour is found to be chaotic, and the degree of chaos is estimated using the Grassberger–Procaccia dimension.